Jump to content

Ativan Newbie - How soon is too soon?


[ki...]

Recommended Posts

Hello all,

 

It's taken me a few days to settle down enough to write my first post...

 

Tried to cut out my afternoon .5 last Saturday, having been at .5 am, .5 afternoon, and 1.0 mg at night for a week.  Made it through the night with the usual four hours sleep, went for a long wobbly walk and tried to stretch and breathe out the panic when I got home.  By 1pm I had lost it -  trembling and weeping uncontrollably.  Took the afternoon .5 and continued to cry for most of the couple of days. 

 

Haven't been on this stuff long, but I do have a history of alcoholism and so DID NOT want to start on ativan.  ER docs can be very persuasive.  Working on distinguishing between my anxiety about the drug and the anxiety caused by the drug.  Tricky stuff.  At my request, doc gave me larger .5 mg tablets (rather than tiny sublinguals) and I got a pill cutter.  The Doc suggested waiting at least a week and then trying to cut the evening dose to .75 from 1.   

 

My question:  How do I know I'm ready?  Should I be looking for some consistency if my feelings over a period of days or should I just go for it?

 

Thanks very much for being here.

Kickin

Link to comment
Share on other sites

I'm basically a newbie myself. I was taking 1.5 mg/day with some 2 mg days thrown in when I, not knowing I was dependent, cut down and then did a cold turkey that lasted 6 days. I was hurting bad by then and, like you, didn't know if it was me or the pills at the time but know now it was w/d. What I did is decide to find a dose to "stabilize" on. I figured, since I went 6 days without any and lowered my dose from 1.5 mg before that to opt for trying 1 mg. a day - .5mg AM & PM. It was the correct decision because I felt fine at that dose. The folks here reined in my enthusiasm as I wanted to taper from 1 mg right away and I'm glad I listened to them. I maintained the 1 mg. for 2 weeks - "stabilized" as it were - before starting my taper (which ended up being delayed a day because I needed a better pill-cutter). Looking over the info you provided it appears you might be trying to cut back too much too soon. Find a dose that you can handle, hold it for a couple weeks and when you're comfortable at that dose only then begin to taper. I think a .5 mg reduction is too steep. I'm trying a .25 (which is more of a reduction than the consensus here) and will back off if I start running into problems. If I tried this .25 cut without stabilizing first I don't think it would be as painless as it is (knock on wood) here on Day 5.

 

Hang in there. You already are heading in the right direction. Be patient, you'll be benzo-free but there's no need to put yourself through hell by trying to rush. Reduce at a rate that you can handle, there's no 'set in stone' amount or time-line.

Link to comment
Share on other sites

Thanks very much for the advice, Steve.

 

It's now one week after my second attempt to cut down to 1.5 in the last two weeks.  The first time I assumed I wouldn't have any problems because I had yet to figure out I was dependent.  I just knew the the drug was starting to make me feel much worse.  I feel exhausted today - the first time in two weeks that I've felt something other than anxious on waking.  I'm going to take the fatigue as a good sign and hold for a while as you suggest.

 

Thanks again,

Kickin

Link to comment
Share on other sites

Another Newbie here but have been doing alot of reading here and elsewhere.  BTW I am trying to get off Ativan/Lorazepam also.  

 

General Recomendations are reduce daily dose by about 10% every 1-2wks (say 10days), recalculate the 10% at 1mg and .5mg. Listen to your body and what its telling you.  try to find the stuff that comes in flat .5mg tabs scored in middle (its easier to break down). experiment cutting tabs with single edged razor blade, I had fair luck with my finger nails after a while. Ativan has a very short half-life 6-10hrs? so you can expect a fair amount of withdrawal.  However others have told me if you have a lot of shakes you may be going too fast with the withdrawal and need to hold there for a while.  Good luck we are both on the same crazy ride.

 

Oh yeah Beeper seems to be the forum expert for this med.

Link to comment
Share on other sites

 

Thanks very much, David.  The recommendations you mention are roughly in line with what the doc has suggested trying, so that's a comfort.  I'm aiming for a .25 cut to the night time dose in about a week.  Good to know about the shakes - I was looking for some idea of how much is too much in terms of withdrawal.  Just realized that the pharmacy gave me unscored .5's, so I'll have to do some practicing or just take them back if I can't get cleanish cuts.  Best of luck on your ride, too.

Link to comment
Share on other sites

Hi kickin,

 

One way or the other you will be ble to cut them in half, let us know how it goes.  Be advised pharmacies usually dont take back a controled substance (yes I tried!).  The flat .5mg scored tabs seem to be hard to come by so call arround.  Best bet is for your doc to somehow obtain them from a hospital in-patient pharmacy (which is not the same as the out-patient pharm) they use them for in-patient withdrawls.

 

As for the cuts after awhile you will get to know what looks right. Oh advice from Beeper when cutting, go slowly and pill won't shatter. I'm just getting reasonably close.

I plan to have some more info on the .5mg flat scored pill in a few days like the manufacturer, etc. will keep you posted (my doc is trying to track it down at the hosp, it was given to me when I was recently there and others like Beeper have mentioned it).

 

The lord is my co-pilot

Link to comment
Share on other sites

×
×
  • Create New...